By
updated 1/30/2004 6:11:11 PM ET 2004-01-30T23:11:11

Mixing over-the-counter pain medications or combining them with cold medicines may be enough to cause serious health problems, such as liver and kidney damage or even death.

  1. Don't miss these Health stories
    1. Splash News
      More women opting for preventive mastectomy - but should they be?

      Rates of women who are opting for preventive mastectomies, such as Angeline Jolie, have increased by an estimated 50 percent in recent years, experts say. But many doctors are puzzled because the operation doesn't carry a 100 percent guarantee, it's major surgery -- and women have other options, from a once-a-day pill to careful monitoring.

    2. Larry Page's damaged vocal cords: Treatment comes with trade-offs
    3. Report questioning salt guidelines riles heart experts
    4. CDC: 2012 was deadliest year for West Nile in US
    5. What stresses moms most? Themselves, survey says

A new campaign from the FDA aims to educate the public about these dangers and promote the safe use of over-the-counter (OTC) pain medications and fever reducers that contain acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs).

Acetaminophen is the active ingredient in Tylenol. NSAIDs include aspirin and drugs containing ibuprofen or naproxen sodium, such as Advil and Aleve.

"Pain relievers and fever reducers are safe drugs when used as directed, but they can cause serious problems when used by people with certain conditions or those who are taking specific medicines," says FDA Commissioner Dr. Mark McClellan, Ph.D., in a news release. "We want to remind consumers who take these products that it's important to follow current dosing and label directions carefully."

Use pain medications wisely
A recent survey showed that nearly half of the 175 million adults who take over-the-counter pain relievers admit to exceeding the recommended dose, and few are aware of the potential risks.

Researchers say 16,500 people die and 103,000 are hospitalized each year because of NSAID-related problems.

The FDA says many OTC medications sold for different ailments contain the same active ingredient, which can increase the risk of overdose.

For example, cough and cold medications may have the same active ingredient, such as acetaminophen, as a headache medication. Acetaminophen is safe and effective when taken as directed, but taking too much can lead to irreversible liver damage or even death. That risk is higher if the drugs are taking by someone who consumes three or more alcohol beverages per day.

"Read labels carefully, be sure you are getting the proper dose, and check with your doctor or pharmacist to be sure that you can use these drugs safely," says McClellan.

NSAIDs are also safe when used properly to relieve aches and pains, but these products can cause stomach bleeding in some people. This risk is higher in people who:

Are over age 60 Taking prescription blood thinners Using steroids Have a history of stomach bleeding

NSAIDs may also increase the risk of reversible kidney disease in people taking a diuretic (water pill) or those with pre-existing kidney disease.

The FDA's public education campaign will include:

An OTC pain reliever brochure to be distributed in pharmacies and by healthcare providers A newspaper article to be distributed to 10,000 community papers across the country A reprint of "Use Caution With Pain Relievers", an FDA Consumer magazine article that will be distributed at national healthcare conferences and available for reprinting in health related publications Two print public service ads that will be sent to approximately 100 major magazines

© 2013 WebMD Inc. All rights reserved.

Discuss:

Discussion comments

,

Most active discussions

  1. votes comments
  2. votes comments
  3. votes comments
  4. votes comments